Mississippi, 2008Damaging Wind in Mississippi, August 7, 2008
August 7, 2008 · NWS MOB · 1 event in 1 county or zone
A severe thunderstorm knocked down trees around Richton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm knocked down trees around Richton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 7, 2:13 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 7, 2:13 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
313 PM CDT THU AUG 7 2008
.SHORT TERM TONIGHT AND FRIDAY...UPPER AIR ANALYSIS SHOWS AN
AMPLIFIED PATTERN WITH RIDGE OVER THE FOUR CORNERS OF THE DESERT
SOUTHWEST AND A WEAKNESS/TROF...EAST OF THE MISSISSIPPI RIVER. QUITE
A BIT OF COLD CLOUD TOPS=>THUNDERSTORMS INITIATING WITHIN A MOIST AND
UNSTABLE ENVIRONMENT FROM THE SOUTHEAST STATES NORTHWEST INTO
ARKANSAS. STORMS UPSTREAM WILL BE A PLAYER IN THE FORECAST FOR THE
SHORT TERM AS NORTHWEST FLOW ALOFT SHOULD BRING THIS ACTIVITY
SOUTHEASTWARD INTO THE FORECAST AREA. AT THE SURFACE...A WEAK FRONTAL
BOUNDARY FROM THE CAROLINAS...WESTWARD INTO OKLAHOMA WILL ALSO BE
HEADING SLOWLY THIS WAY. THIS FRONT WILL PROVIDE A FOCUS...ALONG WITH
MID LEVEL DISTURBANCES RIDING SOUTHEAST IN THE FLOW ALOFT WILL CREATE
AN ENVIRONMENT CONDUCIVE FOR THUNDERSTORM MAINTENANCE AND
PERSISTENCE...EVEN AT NIGHT WHEN WE WOULD OTHERWISE COME TO EXPECT A
COMPLETE DECREASE IN ACTIVITY. A MODERATE CHANCE OF THUNDERSTORMS
WILL REMAIN IN THE OFFICIAL FORECAST UNTIL LATE FRIDAY MORNING...WHEN
FORECASTERS EXPECT THE BULK OF THE THUNDERSTORM ACTIVITY TO MOVE OFF
THE COAST. SOME OF THE STORMS COULD BE STRONG AND A FEW MAY REACH
SEVERE LEVELS AS WELL. BRIEF STRONG/POSSIBLY DAMAGING WINDS...IN
STRONG/FEW SEVERE THUNDERSTORMS...WILL BE THE MAIN THREAT ALONG WITH
HEAVY RAINS AND FREQUENT LIGHTNING. NO MAJOR CHANGE TO TEMPERATURES.
/10
.LONG TERM SATURDAY THROUGH THURSDAY...FRONTAL BOUNDARY LOOKS TO BE
NEAR OR JUST SOUTH OF THE COASTAL COUNTIES SATURDAY. WE START
OFF...YES...INTO THE MID TO UPPER 60S SATURDAY MORNING. ALTHOUGH
DAYTIME HIGHS LIFT INTO THE LOWER 90S...MUCH LOWER DEWPOINTS NORTH
OF THE FRONT WILL TAKE THE EDGE OFF THE HUMIDITY EFFECT. THIS NICE
REPRIEVE WILL BE VERY BRIEF. FORECASTERS ANTICIPATE SOUTHWEST
ATLANTIC SURFACE HIGH PRESSURE NOSING WESTWARD INTO THE MID GULF TO
ALLOW GULF MOISTURE TO RECOVER/DEEPEN OVER THE REGION HEADING INTO
NEXT WEEK. SEE NO REASON TO MAKE ANY CHANGES TO TEMPERATURES/WEATHER
FOR NEXT WEEK. ANTICIPATE CHANCES OF THUNDERSTORMS TO BE SLIGHTLY
HIGHER DURING THE DAYTIME HOURS DIMINISHING EACH EVENING MONDAY
THROUGH THURSDAY. /10
&&
.AVIATION (18Z ISSUANCE)...EXPECT BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT WITH MOSTLY BKN TO OVC
CONDITIONS BEGINNING LATE THIS AFTERNOON AND EVENING AND CONTINUING
THROUGH 18Z FRI. CIGS AND VIS PRIMARILY VFR THROUGH PERIOD...BUT
BRIEFLY AT TIMES DROPPING TO IFR. 12/DS
&&
.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL CONTINUE TO
WEAKEN THROUGH EARLY SUNDAY IN RESPONSE TO A SERIES OF UPPER LEVEL
DISTURBANCES AND A TRAILING FRONTAL BOUNDARY APPROACHING FROM THE
NORTH. THE WEAK FRONT WILL STALL NEAR THE ALABAMA AND NORTHWEST
FLORIDA COAST BY EARLY FRIDAY...RESULTING IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...AND
CONTINUING FRIDAY AND SATURDAY. HIGH PRESSURE WILL BEGIN TO REBUILD
OVER THE NORTH CENTRAL GULF LATE SUNDAY THROUGH TUESDAY. 12/DS
&&
.FIRE WEATHER...A FRONTAL BOUNDARY IS FORECAST TO SLIP SOUTHWARD TOWARD
THE GULF COAST BY FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ANTICIPATED ALONG AND AHEAD OF THE FRONT. WITH THE
FRONT FORECAST TO SLIP OFFSHORE LATER IN THE DAY FRIDAY AND STALL...A
MUCH DRIER AIRMASS LOOKS TO SETTLE OVER THE AREA BY SATURDAY. GRIDDED
HUMIDITY FIELDS SUGGEST THESE DIPPING BELOW 35 PERCENT. COULD VERY
WELL SEE FIRE WEATHER WATCHES ISSUED ON LATER SHIFTS FOR PORTIONS OF
THE AREA FOR SATURDAY. WITH A MUCH DEEPER MIXED LAYER...DAYTIME
DISPERSION LEVELS ON SATURDAY WILL IMPROVE TO WELL WITHIN GOOD
LEVELS. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 74 89 69 92 / 50 60 10 05
PENSACOLA 75 89 70 92 / 50 60 10 05
DESTIN 77 89 73 91 / 50 60 10 10
EVERGREEN 71 91 60 92 / 50 30 05 05
WAYNESBORO 71 91 62 94 / 60 30 05 05
CAMDEN 72 91 61 93 / 60 30 05 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 7, 4:40 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT THU AUG 7 2008
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-081200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER TODAY
AND TONIGHT IN RESPONSE TO A DEEPENING UPPER LEVEL TROUGH OF LOW
PRESSURE OVER MUCH OF THE EASTERN UNITED STATES. DUE TO DRY AIR IN
THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WITH THIS SYSTEM A FEW
STORMS MAY BECOME STRONG TO SEVERE LATE TODAY AND TONIGHT. DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
FRIDAY AND FRIDAY NIGHT. DUE TO DRY AIR IN THE MIDDLE LAYERS OF
THE ATMOSPHERE COMBINED WITH INCREASED MOISTURE CONVERGENCE ALONG A
STALLING FRONTAL BOUNDARY A BETTER CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS CAN BE EXPECTED. DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT THROUGH FRIDAY NIGHT.
WITH THE STALLED FRONT DISSIPATING OVER THE REGION...ISOLATED TO
SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST THROUGH TUESDAY. NO
SEVERE STORMS ARE EXPECTED SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED THROUGH TODAY. ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING AS STRONG
STORMS MOVE SOUTH ACROSS THE REGION. STAY IN TOUCH WITH THE LATEST
FORECASTS AND OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL FOR
FRIDAY.
In the hours before
Special weather statement, Aug 7, 1:03 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
203 PM CDT THU AUG 7 2008
FLZ006-071945-
COASTAL OKALOOSA-
203 PM CDT THU AUG 7 2008
...A STRONG THUNDERSTORM OVER SOUTHERN OKALOOSA COUNTY...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VALPARAISO...MOVING EAST AT 7 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VALPARAISO...NICEVILLE AND SEMINOLE THROUGH 245 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Aug 7, 3:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT THU AUG 7 2008
ALZ052-072230-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
438 PM CDT THU AUG 7 2008
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON COUNTY...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIGBEE TO 8
MILES WEST OF HEALING SPRINGS...MOVING SOUTHEAST AT 13 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BIGBEE...LOPER...YARBO...JORDAN AND SAINT STEPHRNS THROUGH 530 PM
CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
PURDY
Thunderstorm Wind, Perry
- When
- August 7, 4:20 PM CST to 4:22 PM CST
- Where
- Perry County, Richton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.350, -88.950
A thunderstorm wind gust downed trees around Highway 15 and McSwain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130615.